Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Jackson, MS

May 2, 2003Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2003, 4:44 PM CDT for Noxubee County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 4:44 PM CDT (21:44 UTC)
Expired
May 2, 2003, 5:10 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Noxubee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 3:25 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS54 KJAN 022144
SVRJAN
MSC103-022210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 510 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF PRAIRIE POINT...OR ABOUT
  14 MILES WEST OF ALICEVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PRAIRIE POINT AT 445 PM CDT

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.

LAT...LON 3322 8849 3304 8851 3297 8837 3324 8833

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:17 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 2, 3:17 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT FRI MAY 02 2003

FORECAST CHALLENGES INCLUDED PLACEMENT AND STRENGTH OF CONVECTION
TODAY AND TOMORROW AND RAIN CHANCES GOING INTO THE EXTENDED.

CURRENT SURFACE ANALYSIS OF THE SOUTHERN U.S. SHOWS A COLD FRONT
LOCATED ACROSS SOUTHEAST OKLAHOMA AND CENTRAL ARKANSAS. ANOTHER WEAK
SURFACE TROUGH LIES TO THE SOUTHEAST...ORIENTED SOUTHWEST TO
NORTHEAST ACROSS NORTHERN LOUISIANA...SOUTHEAST ARKANSAS...AND
NORTHWEST MISSISSIPPI. THIS FEATURE IS PART OF A REMAINING OUTFLOW
BOUNDARY FROM AN OVERNIGHT CONVECTIVE COMPLEX THAT RAPIDLY DECAYED
AS IT CAME INTO OUR CWA BEFORE DAWN.

WITH TEMPERATURES IN THE MIDDLE TO UPPER 80S ACROSS THE ENTIRE AREA
AND SKIES GENERALLY PARTLY CLOUDY...THE ATMOSPHERE IS BECOMING VERY
UNSTABLE. THE LIMITED CAP TO CONVECTION HAS BEEN OVERCOME IN THE
PAST FEW HOURS ALONG THE SURFACE BOUNDARY MOVING INTO NORTHERN
MISSISSIPPI AND ANOTHER WEAKER BOUNDARY PUSHING SOUTH INTO THE
NORTHEAST CWA. ESTIMATED CAPE VALUES AT PRESENT ARE NEAR 4000 J/KG
AND THIS MASSIVE AMOUNT OF CONVECTIVE ENERGY IS EXPECTED TO BRING
STORMS TO SEVERE LEVELS DESPITE SOMEWHAT MARGINAL WIND SHEAR. THE
MAIN RISK WITH THESE STORMS WILL COME FROM HAIL AND HIGH
WINDS...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.
STORMS OVER SOUTHERN CWA COULD ALSO BE SEVERE BUT SHOULD BE MORE
ISOLATED DUE TO LACK OF CONVERGENCE TO INITIATE STORMS. THIS
CONVECTION WILL BE PRIMARILY DIURNALLY DRIVEN SO EXPECT A RAPID
DECREASE LATER THIS EVENING ALTHOUGH WILL STILL KEEP POPS IN TO
ACCOUNT FOR THE WEAK FRONT ENCROACHING FROM THE NORTHWEST AND
RESIDUAL PRECIPITATION.

MODELS STILL EXPECT THE COLD FRONT TO PUSH WELL SOUTH INTO THE CWA
TOMORROW. OUR FORECAST WILL TREND TOWARD KEEPING THE FRONT FURTHER
NORTH BEFORE INCREASING SOUTHERLY FLOW EARLY SUNDAY MOVES IT BACK
NORTHWARD. MORE THUNDERSTORMS SHOULD FORM AROUND THIS SEMI-STALLED
FRONT BISECTING THE CWA SATURDAY. SHEAR VALUES WILL INCREASE NORTH
OF THE BOUNDARY BUT SLIGHTLY COOLER AND DRIER AIR NEAR THE SURFACE
SHOULD LIMIT CONVECTION. ALTHOUGH WIND SHEAR WILL BE WEAK TO THE
SOUTH...ENOUGH INSTABILITY WILL BE PRESENT TO PRODUCE ISOLATED
SEVERE STORMS AGAIN.  SATURDAY NIGHT STRONG WARM ADVECTION SETTING
UP IN THE AREA WILL BRING A RISK OF WIDESPREAD ELEVATED STORMS NORTH
OF FRONT. THE PLACEMENT OF THIS PRECIPITATION WILL DEPEND ON HOW FAR
SOUTH THE FRONT MOVES BEFORE STALLING. OUR FORECAST WILL PINPOINT
LOCATIONS NORTH OF I-20 WITH BEST CHANCES OVER THIS TIME PERIOD
ALTHOUGH ALL OTHER LOCATIONS IN THE WARM SECTOR WILL STILL HAVE
SLIGHT CHANCES. AS THE WARM FRONT SLIDES NORTH OF THE ENTIRE CWA
SUNDAY AFTERNOON TEMPERATURES...MOISTURE...AND SURFACE WINDS WILL
INCREASE. ISOLATED STORMS WILL BE POSSIBLE...ESPECIALLY IN THE
NORTHERN HALF OF MISSISSIPPI WHERE A STRONG MID LEVEL SPEED MAX
MOVING IN WILL HELP SPAWN CONVECTION. ATMOSPHERIC PARAMETERS WILL
BE SUITABLE FOR SEVERE STORMS SO THIS TIME PERIOD WILL BE EXAMINED
MORE CLOSELY IN SUBSEQUENT FORECASTS.

EXTENDED:

MODEL CONSENSUS KEEPS THE AXIS OF A 500 MB TROUGH ANCHORED OVER THE
SOUTHWEST U.S. THROUGH THE LATTER PART OF NEXT WEEK. THIS SITUATION
LOOKS TO RESULT IN CONTINUED UNSETTLED WEATHER OVER OUR AREA. THE
FRONTAL BOUNDARY MOVING DOWN INTO THE LOWER MISSISSIPPI VALLEY
MONDAY WILL NOT HAVE ENOUGH PUSH TO GET SOUTH OF US AND MAY END UP
OSCILLATING NORTH AND SOUTH IN THE VICINITY.  SHORT WAVES MOVING
THROUGH THE FLOW WILL PROVIDE THE IMPETUS FOR SURFACE LOW FORMATION
ALONG THIS BOUNDARY. A SOUPY AIR MASS SHOULD REMAIN IN PLACE OVER
OUR AREA DURING THIS PERIOD SO THERE WILL BE ENOUGH FUEL IN THE
ATMOSPHERE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS.  MODELS SHOW
THE MOST SIGNIFICANT SHORT WAVES TO PASS THROUGH THE FLOW MONDAY AND
THURSDAY AND THE CHANCES FOR STRONG STORMS WILL INCREASE ON THESE
DAYS.  LOOKING IN FINER DETAIL AT MONDAY...JET ENERGY...SHEAR
VALUES...FORCING...AND LOW LEVEL WIND FIELDS WILL INCREASE AHEAD OF
COLD FRONT FORECAST TO MOVE INTO ARKLAMISS BY AFTERNOON. IF OUR CWA
IS FIRMLY EMBEDDED IN THE WARM SECTOR DURING THE AFTERNOON THEN
NORTHERN AND WESTERN PORTIONS HAVE A GOOD CHANCE AT SEEING SOME
POWERFUL STORMS.  EXAMINING FINER DETAIL THROUGH THE REST OF THE
EXTENDED IS NOT WISE AT THIS POINT...BUT I CAN SAY THAT THE
POSSIBILITY OF CONTINUED RAIN OVER SATURATED GROUND COULD HAVE
IMPLICATIONS FOR MORE FLOODING.

PRELIMINARY NUMBERS...
JAN EE 065/085 065/086 068 63233
MEI EE 063/084 062/086 068 63332

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

50
Hazardous weather outlook, May 2, 1:41 PM CDT, 3 hours 3 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A WEAK SURFACE BOUNDARY WILL MOVE INTO THE ARKLAMISS REGION EARLY
THIS AFTERNOON. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND
STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED SEVERE
THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP
NORTH OF INTERSTATE 20...MAINLY ALONG THE HIGHWAY 82
CORRIDOR...AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...THE SURFACE
BOUNDARY COMBINED WITH NUMEROUS OUTFLOW BOUNDARIES WILL CAUSE
CONVECTION TO DEVELOP SOUTHWARD. HOWEVER...DUE TO THE LOSS OF
DAYTIME HEATING...ONLY ISOLATED SEVERE COVERAGE IS EXPECTED.

FOR SATURDAY...LINGERING SURFACE BOUNDARIES FROM TODAYS
CONVECTION WILL HELP DEVELOP THUNDERSTORMS SATURDAY AFTERNOON.
STRONG INSTABILITY WILL ONCE AGAIN BE IN PLACE...BUT DUE TO A
LACK OF UPPER LEVEL SUPPORT...ONLY ISOLATED SEVERE STORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...
STORMS WILL BE ONGOING ACROSS PORTIONS OF THE AREA SATURDAY
EVENING DUE TO THE LINGERING SURFACE BOUNDARY ACROSS THE AREA. AS
HEATING IS LOST DURING THE EVENING...STORMS WILL GRADUALLY
DIMINISH IN INTENSITY.

FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH
AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN
ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE
INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR
STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE
STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR.

...DAYS FOUR THROUGH SEVEN...
ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE AREA MONDAY NIGHT
THROUGH TUESDAY. THE SURFACE BOUNDARY AND UPPER LEVEL JET SUPPORT
WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE
STRONG THUNDERSTORMS. THIS FRONT WILL STALL ACROSS THE
AREA...KEEPING A CHANCE FOR STRONG THUNDERSTORMS TO DEVELOP
THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT
THURSDAY AS ANOTHER FRONTAL SYSTEM APPROACHES. THIS COLD FRONT
WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING
STRONG THUNDERSTORMS.

THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATEST FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 2, 2:14 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    1 NE PHEBA                MS   0.88 INCH HAIL
05/02/03   CLAY                           REPORTED BY MS STATE
                                          STORM CHASERS.
Local storm report, May 2, 3:00 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI MAY 2 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0241 PM    6 SE OF COLUMBUS          MS     0.75 INCH HAIL
           LOWNDES                          REPORTED BY NWS
                                            SPOTTER. MILE MARKER
                                            6 ON HWY 69.
Local storm report, May 2, 4:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    DESOTO                    MS   1.75 INCH HAIL
05/02/03   CLARKE                         REPORTED BY CLARKE COUNTY
                                          EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:52 PM CDTSevere Thunderstorm WarningJANClay, Webster43 min
May 2, 2:36 PM CDTSevere Thunderstorm WarningJANLowndes29 min
May 2, 3:32 PM CDTSevere Thunderstorm WarningJANClarke, Jasper58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.